See What HealthDay Can Do For You
Contact Us

SABCS: Aromatase Inhibitor Side Effects Common

Online survey of breast cancer patients blames side effects for high discontinuation rate

MONDAY, Dec. 18 (HealthDay News) -- Many breast cancer patients experience side effects from aromatase inhibitors, prompting almost one-third of them to discontinue treatment, according to the results of an Internet survey presented this week at the 29th annual San Antonio Breast Cancer Symposium.

Marilyn Zivian, Ph.D., of Breast Cancer Action in San Francisco, and a colleague -- both of them breast cancer patients -- posted an "Aromatase Inhibitor Side Effects Survey" on their Web site in August 2005 and analyzed 622 responses.

The researchers found that 96 percent of respondents reported one or more side effects and that nearly 30 percent had stopped using aromatase inhibitors. The main reasons for discontinuation were intolerable side effects (84 percent) and joint-related problems (47 percent). More than half of respondents reported side effects ranging from cough, anxiety and flu-like symptoms to swelling of the arms and legs, and stroke. The researchers also found that many respondents received no information from their doctors about short-term or long-term side effects (37 percent and 63 percent, respectively).

"Patients and doctors should discuss possible side effects before beginning treatment with aromatase inhibitors so that patients are able to make fully informed decisions," the authors conclude. "The side effects information from this survey will also assist doctors with patient management for those currently taking aromatase inhibitors."

Abstract

Physician's Briefing
undefined
undefinedundefined